A Rare Presentation of Pancytopenia - Amiodarone-Induced Bone Marrow GranulomaSunpil Hwang, Sucheta Kundu, Karishma Kadariya, Brett Barlow
- Cell Biology
Amiodarone is a widely used antiarrhythmic medication associated with a various range of side effects, such as thyroiditis, pneumonitis, and hepatitis. Additionally, although extremely rare, amiodarone has been reported to induce bone marrow granuloma, leading to hematologic disorders. This abstract illustrates the case of amiodarone-induced bone marrow granuloma resulting from unopposed intake of the medication.
A 67-year-old male with a known history of iron deficiency and Vitamin B12 deficiency was referred to the hematology/oncology clinic from his primary care clinic due to persistent pancytopenia despite receiving iron and vitamin supplements. Three months before this presentation, the patient underwent EGD and colonoscopy, which did not reveal any gastrointestinal neoplasm. He denied experiencing other symptoms, such as fever, chill, nausea, or vomiting. Both his vital signs and physical examinations were unremarkable. Routine lab results showed pancytopenia, with a hemoglobin level of 11.2, MCV of 71, WBC of 2.6, and platelet of 128.
The peripheral blood smear did not demonstrate any blasts or atypical leukocytes. Flow cytometry was negative for abnormal cellular populations. However, the bone marrow biopsy revealed a hypercellular marrow with numerous scattered non-necrotizing granulomas without blasts or atypical cells. A broad range of diagnoses was considered encompassing sarcoidosis, malignancy, infective diseases, and drug reactions. Chest, abdomen, and pelvis CT showed no evidence of malignancy or sarcoidosis. The patient was referred to the infectious disease department to exclude undiagnosed infectious causes. An extensive work-up ensued, including tick-borne diseases, fungal infections, tuberculosis, hepatitis, CMV, and HIV, all of which yielded negative results.
The patient's medication list was reviewed to evaluate any potential medication-related adverse effects. Notably, it revealed that the patient had been self-administering amiodarone 200mg once daily for the past 18 months without appropriate cardiology supervision, which was prescribed to manage frequent premature ventricular complexes (PVCs). This situation occurred as a result of the cardiologist leaving the area, which led to a disruption in the follow-up care. Consequently, the patient was presumably diagnosed with amiodarone-induced bone marrow granuloma and was referred to cardiology for further management of amiodarone and PVC.
Amiodarone was discontinued and was switched to sotalol by cardiology. Simultaneously, the patient continued to follow hematology/oncology for regular follow-up of CBC. Following the cessation of amiodarone, the patient's pancytopenia gradually improved over time.
Amiodarone-induced bone marrow granuloma is an extremely rare adverse effect, and its incidence remains unknown due to limited information. However, several case reports documented a similar side effect associated with amiodarone. Typically, bone marrow biopsy reveals noncaseating granuloma, and patients may exhibit various forms of cytopenia. Patients with this condition have shown improvement in cytopenia after the discontinuation of amiodarone. Also, it was observed that granuloma of the bone marrow partially or completely resolves following the discontinuation.
However, considering the wide array of potential causes of bone marrow granuloma, including infectious diseases, malignancy, or inflammatory diseases, physicians must thoroughly investigate and exclude other plausible causes before making the diagnosis. Nevertheless, it is crucial for physicians to include amiodarone as the differential diagnosis of pancytopenia as it can be easily reversed by the discontinuation of amiodarone.